Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- 2020 SOAP Virtual Meeting Series Videos
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Single Dose of Metoclopramide Resulted in Acute Dystonia during Cesarean Section
Abstract Number: RF3BC-448
Abstract Type: Case Report Case Series
Acute dystonia has been reported to occur several days after the initiation of treatment with metoclopramide. We would like to present what we believe is the first report of severe acute dystonic reaction after just a single administration of metoclopramide during cesarean section (CS) under combined spinal epidural anesthesia(CSE).
30yo female with a PMH of IV drug abuse on methadone maintenance therapy and untreated hepatitis C infection presented at 39wks gestation for a scheduled r/p CS. 1hr prior to the procedure, a scopolamine patch was placed behind the Pt’s right ear. Pt had uneventful CSE placement. Several minutes prior to delivery of baby, the Pt experienced sudden nausea and vomited 2X. Once baby was delivered, the Pt’s uterus was everted, and she vomited 2 more times. A bolus of 10mg of IV metoclopramide and 8mg of IV ondansetron were given. The Pt’s nausea was relieved, but 2min later, she became unresponsive, had rapid eye blinking, and uncontrollable movement of the head. Treatment with 50mg IV diphenhydramine bolus followed by a 10cc saline flush was administered. The symptoms resolved immediately. She was again orientedX3. There was no effect on her vital signs, and she had no recollection of the symptoms that she had just experienced. The Pt remained symptom free for the rest of the hospital stay and was discharged 4 days later.
Nausea and vomiting (N&V) during CS may cause distress for the Pt, increase the difficulty of peritoneal closure, increase the risk of inadvertent viscus perforation, lengthen the duration of surgery, and lead to aspiration pneumonitis. Various antiemetic treatments are available for intraoperative N&V during CS, but none of them are entirely effective. When a woman is actively vomiting intraoperatively, a pharmacological medication with a rapid onset of action is necessary, such as IV metoclopramide. Dopaminergic receptor antagonists exert an antiemetic effect by blocking the electrical potential transmission within the chemoreceptor trigger zone, which coordinates the physical movements during emesis. However, blocking the chemoreceptor trigger zone may not only stop emesis, but it can also prevent other purposeful movements in individuals. 1 in 500 Pts experience the adverse reaction of life-threatening involuntary body movements, called acute dystonic reaction, after the administration of 30-40mg of metoclopramide per day. Severe acute dystonic reaction occurring intraoperatively during a CS with CSE after administration of just one dose of metoclopramide is very rare, but it is important to be aware of such possibility. Prompt treatment with IV diphenhydramine can reverse such reaction if it occurs.
1. Lussos SA et al. Reg Anesth. 1992;17(3):126.
2. Cohen et al. International Journal of Obstetric Anesthesia. 2000;9(2):137.
3. Oyewole A et al. Ann Med Health Sci Res. 2013;3(3):453.
4. Munhoz RP et al. Arq Neuropsiquiatr. 2012;70(6):453.